Kansas, 2015

Hail in Kansas, September 17, 2015

September 17, 2015 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm brought large hail to parts of Barber county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm brought large hail to parts of Barber county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 5:05 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 17, 5:05 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
605 PM CDT THU SEP 17 2015

...Updated for Aviation...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 240 PM CDT THU SEP 17 2015

The frontal boundary now moving into the northern CWA counties with
a prefrontal trough Garden City/Dodge City and the Hays/Great
Bend area will continue slowly southeast this evening. The setup
could support an isolated severe thunderstorm late this afternoon
and evening although the atmosphere is relatively capped with warm
air aloft. The idea here is that convection may hold off
completely until weak isentropic flow develops, as a weak surface
low from near Elkhart and rides the boundary northeast through the
overnight. Even with this scenario, the run to run consistency of
the convective allowing models has been poor with respect to both
timing and location. Latest runs suggest much more confidence in
convection remaining south and east of the DDC forecast area, and
we will continue to shift low pops farther south and east in the
near term updates.

It is not a high probability event, however locally dense fog could
form along a surface moisture convergence axis along the stationary
boundary early Friday morning. The NAM is showing this potential
which is not reflected in the GFS MOS local output. Garden City may
be just on the west side  of the boundary either  drier, less
favorable downslope air flow while a better opportunity looks to
exist at KDDC and points southeast in potentially more moist upslope
air. Any early morning fog development should dissipate rapidly as
breezy northwest surface winds quickly develop, including the south
central Kansas counties by early afternoon.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 240 PM CDT THU SEP 17 2015

High temperatures in the medium range were strongly shifted towards
the bias corrected ecmwf MOS, which has been doing the best over the
last couple of weeks and are too consistent to ignore. The result in
a shorter period with much cooler mid 70s through Friday and the
weekend as earlier forecasts.

The weak shortwave is still noted in the GFS and less evident in the
ECMWF models. This has not significantly changes the POPS for the
Superblend at this time. The upper air pattern will shift to ridging
across the Great Plains states by early in the week, as surface low
pressure over the  high Plains  region develops. This will bring a
return to the warm southerly trajectories and incremental increases
in high temperatures for several days. Temperatures in the 90s may
again be possible as early as Tuesday and lasting though at least
Wednesday.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 600 PM CDT THU SEP 17 2015

A cold front will continue east of the taf sites tonight with
light northeasterly winds of 5-10kt. Some patchy ground fog may
also develop towards dawn around KGCK and KDDC. A strong push of
colder air then moves across western Kansas with winds becoming
northwesterly 15-25kt after 12-15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  85  53  76 /  10  10   0  10
GCK  60  82  51  80 /  10   0   0  10
EHA  64  84  53  78 /  10   0   0  10
LBL  66  87  55  78 /  10  10   0  10
HYS  63  78  50  79 /  10  10   0   0
P28  73  91  59  78 /  10  20  20   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Kruse
Hazardous weather outlook, Sep 17, 3:26 AM CST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT THU SEP 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-180930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CDT THU SEP 17 2015 /326 AM MDT THU SEP 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...
A FEW THUNDERSTORMS MAY DEVELOP AROUND 6 PM ALONG A COLD FRONT
NEAR A MANHATTAN TO ASHLAND LINE. VERY WARM AIR IN THE MID LEVELS
OF THE ATMOSPHERE WILL PERSIST, AND CONFIDENCE IN THUNDERSTORM
DEVELOPMENT IS NOT HIGH. IF A THUNDERSTORM CAN PENETRATE THE UPPER
LEVEL WARM POOL, THERE WILL BE SUFFICIENT INSTABILITY TO SUPPORT
PRODUCTION OF HAIL AT LEAST AN INCH IN DIAMETER AND DAMAGING
DOWNBURST WINDS. SCATTERED THUNDERSTORMS MAY DEVELOP IN CENTRAL
KANSAS EAST OF HIGHWAY 183 LATE THIS EVENING.THESE WILL HAVE A
MARGINAL RISK OF PRODUCING HAIL UP TO AN INCH IN DIAMETER.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...
SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP BY LATE
AFTERNOON ALONG A COLD FRONT IN SOUTH CENTRAL KANSAS. THESE
THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS. THE
MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT IS BARBER COUNTY.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN LATE
SATURDAY NIGHT AND SUNDAY. THESE ARE LIKELY TO BE NONSEVERE.

FRIDAY...
LIMITED SEVERE THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT SOUTHEAST
OF A LINE FROM LARNED TO ASHLAND.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 17, 6:14 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU SEP 17 2015

KSZ089-090-180115-
BARBER KS-COMANCHE KS-
714 PM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE AND CENTRAL
BARBER COUNTIES UNTIL 815 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SUN CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...COLDWATER...LAKE CITY...WILMORE...SUN CITY...LAKE
COLDWATER AND BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3730 9948 3746 9846 3739 9846 3738 9845
      3718 9843 3705 9944
TIME...MOT...LOC 0014Z 261DEG 17KT 3727 9893

KRUSE

The radar

The Vance AFB radar (KVNX), 92 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
September 17, 6:43 PM CST
Where
Barber County, 3.5 mi N of Deerhead
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.280, -98.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603275.